Higher anticholinergic burden from medications is associated with significant increase in markers of inflammation in the EPIC-Norfolk prospective population-based cohort study.
BACKGROUND: Higher medication anticholinergic burden is associated with increased risk of cardiovascular disease and cognitive decline. A mechanistic pathway has not been established. We aimed to determine whether inflammation may mediate these associations. METHODS: Participants were drawn from the European Prospective Investigation into Cancer, Norfolk cohort (40-79 years at baseline). Anticholinergic burden score (ACB) was calculated at first (1HC) (1993/97) and second (2HC) (1998/2000) health checks. Fibrinogen and C-reactive protein (CRP) were measured during 1HC and tumour necrosis factor alpha (TNF-α) and interleukin 6 (IL-6) during 2HC. Cross-sectional associations between ACB and inflammatory markers were examined for both health checks. Prospective associations were also examined between 1HC ACB and 2HC inflammatory markers. Models were adjusted for age, sex, lifestyle factors, comorbidities and medications. RESULTS: In total, 17 678 and 22 051 participants were included in cross-sectional analyses for CRP, and fibrinogen, respectively. Furthermore, 5101 participants with data on TNF-α and IL-6 were included in the prospective analyses. Cross-sectionally, compared to ACB = 0, ACB ≥ 4 was associated with higher fibrinogen, beta (95% confidence interval) = 0.134 g/L (0.070, 0.199), CRP 1.175 mg/L (0.715, 1.634), IL-6 0.593 pg/mL (0.254, 0.932) and TNF-α 0.137 pg/mL (0.033, 0.241). In addition, a point increase in ACB was associated with higher levels of all markers. Prospectively, compared to ACB = 0, ACB ≥ 4 was associated with higher IL-6(pg/mL) of 0.019 (-0.323, 0.361) and TNF-α (pg/mL) of 0.202% (0.81, 0.323). A unit increase in ACB was associated with a significantly higher TNF-α and IL-6. CONCLUSION: Higher ACB was associated with higher inflammatory markers. Inflammation may mediate the relationship between anticholinergic medications and adverse outcomes.
Medical Research Council (MR/N003284/1)
Medical Research Council (MC_UU_12015/1)
Medical Research Council (G1000143)
Medical Research Council (G0401527)